West Leigh mum had 12 anaphylactic shocks and put in coma after ‘very rare’ Covid Pfizer jab reaction

A MUM was left ‘petrified’ and shouting ‘I don’t want to die’ having suffered anaphylactic shock after having a ‘very rare’ reaction to her Covid vaccination.

Sunday, 23rd May 2021, 12:29 pm

Since having her second dose of the Pfizer jab at Waterlooville Medical Centre last month Kirsty Hext has suffered a dozen anaphylactic shocks and been put into an induced coma.

She also had a seizure and fractured her wrist, leg and cheekbone after falling down the stairs.

The 25-year-old is currently back in hospital after suffering another anaphylactic shock on Wednesday night having only got out of hospital in the early hours of Tuesday morning following a previous shock on Monday.

Sign up to our public interest bulletins - get the latest news on the Coronavirus

Sign up to our public interest bulletins - get the latest news on the Coronavirus

Kirsty Hext, of West Leigh, who suffered a bad reaction to her Covid jab and was placed in an induced coma

The incredible run of misfortune for the West Leigh carer all started after her Covid jab when 20 minutes later her lips and tongue started to swell and she started gasping for breath.

The episode saw her rushed by paramedics to Queen Alexandra Hospital after Kirsty called 111.

She went on to suffer a further nine anaphylactic shocks during her initial hospital stay resulting in her being put into an induced coma and placed in intensive care.

Kirsty said she was just ‘unlucky’ with her reaction and still urges people to get vaccinated as it ‘saves lives’.

Read More

Read More
Video captures scale of police response to 'symbolic' Wickham Horse Fair gatheri...

During her admission, Kirsty had a seizure which prompted an elderly lady on a frame to dash for help down the ward before cries of ‘we’re losing her’ were heard as medical staff battled to save her.

The situation had become so bleak Kirsty’s mum Teresa Sinclair, 53, said: ‘We thought we were losing her.’

The gruelling ordeal left Kirsty admitting she ‘wanted to give up’, but she recovered and was allowed home a few days later.

As a precaution she was given adrenaline to carry in case she suffered any further bouts of anaphylactic shocks – with her warned by doctors she was now more likely to suffer further fits. Unfortunately, it has proved to be the case.

While recovering at home with the help of her partner, Kirsty was then dealt another blow as she suddenly felt dizzy and fell down stairs outside her flat – leaving her with a fractured cheek, wrist and foot.

A couple of days later on Monday evening she was struck down with another anaphylactic shock and rushed back to hospital after just popping to her mum’s house for 15 minutes without her adrenaline when an attack suddenly came on.

Kirsty had initially rejected going into hospital before she was warned by paramedics she ‘would die’ otherwise.

‘The paramedics said “we want you to go into hospital” and I said “no just give me the injections here”. But they said “if you don’t go in you will die”,’ Kirsty told The News.

‘The adrenaline they were giving me was taking too long to get into my body and my airways were getting compromised.’

Kirsty was stabilised before going home in the early hours of Tuesday morning before having yet another anaphylactic shock on Wednesday night – with her currently back in hospital again.

Kirsty, who is waiting to be allergy tested, said she was told the latest shock was due to a prolonged reaction to her jab. The initial anaphylactic shock was also due to her reaction to her Covid jab, she was told by doctors.

‘I don’t have any allergies so it is hard to understand,’ Kirsty said. ‘One minute I am fine and the next I’m fighting for my life.’

Kirsty said she was in a desperate state after the initial admission to hospital. ‘I don’t know what happened to me. I just had a severe reaction to the jab,’ she said.

‘Before going into the induced coma I was crying out for my daughter as I was petrified I wouldn’t see her again. I was making plans with my family to help look after my daughter if anything happened to me.’

Kirsty has suffered health conditions including to her stomach since she was a child resulting in frequent admissions to hospital which have continued into adulthood. ‘I have spent most of my life in hospital and for this to now happen to me is a real pain in the backside,’ she said.

‘I have been deemed unfit to go back to work as a carer for the time being and I do not get any sick pay through work or qualify for Universal Credit so we are having to rely on my partner. I get disability allowance but it is the minimum.’

Meanwhile Kirsty’s mum Teresa said after the harrowing past month: ‘The poor girl has been to hell and back. I hadn’t witnessed one of her shocks until (Monday night) and it was pretty scary.

‘When she was at hospital the first time we thought we were losing her. She was shouting out because she was petrified of not seeing her daughter again before they put her into an induced coma.

‘We are all sharing and looking after her little girl and our granddaughter.’

A spokeswoman for the Medicines and Healthcare products Regulatory Agency (MHRA), an executive agency of the Department of Health and Social Care, said: ‘We are sorry to hear about Kirsty’s experience.

‘All reports of serious suspected side effects are fully evaluated by the MHRA as soon as we receive them to consider whether the vaccine may have caused the event. Severe allergic reactions to the Pfizer/BioNTech vaccine remain very rare. We advise that those with a previous history of allergic reactions to the ingredients of the vaccine should not receive it.

‘Over 50 million doses of Covid-19 vaccine have now been administered in the UK, saving thousands of lives through the biggest vaccination programme that has ever taken place in the UK. Everyone should get their vaccination when asked to do so unless specifically advised otherwise.’

Signs of an allergic reaction may include itchy skin rash, shortness of breath and swelling of the face or tongue.

People are advised to contact their doctor, healthcare professional or go to the nearest hospital emergency room right away if they have an allergic reaction as it can be life-threatening.

A message from the Editor, Mark Waldron

You can subscribe here for unlimited access to our online coverage, including Pompey, for 27p a day.